Illinois, 2023

Dust Storm in Illinois, May 1, 2023

May 1, 2023 · NWS ILX · 1 event in 1 county or zone

A tight pressure gradient between a deep low centered over southeastern Ontario and a ridge axis over the Plains led to gusty northwesterly winds across central Illinois on May 1st. leading to frequent wind gusts of 40-50 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A tight pressure gradient between a deep low centered over southeastern Ontario and a ridge axis over the Plains led to gusty northwesterly winds across central Illinois on May 1st. Under clear skies, deep-layer mixing developed as the day progressed...leading to frequent wind gusts of 40-50 mph. The peak gust observed was 54 mph at the Springfield Airport. Due to a stretch of dry weather and recent plowing of area farm fields, the strong winds were able to create areas of blowing dust with significant visibility reductions. The dust was most prevalent from near Springfield southeastward to Effingham from late morning through the afternoon. With visibility reduced to near zero in blowing dust, a 72-vehicle crash occurred on I-55 south of Springfield between mile markers 76 and 78. Eight people were killed and dozens injured in far northern Montgomery County in the Saint Louis National Weather Service County Warning Area (CWA). I-55 was closed in both directions for several hours until cleanup was completed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 1, 9:39 AM CST, 6 minutes earlier.

Area forecast discussion, May 1, 9:39 AM CST, 6 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
1039 AM CDT Mon May 1 2023

.SYNOPSIS...
Issued at 1036 AM CDT Mon May 1 2023

May begins with another day of below normal temperatures and breezy
west-northwest winds. Gusts up to 45 mph are possible this
afternoon. Scattered showers are also possible north of I-74 this
afternoon. A gradual warming trend is expected this week, with highs
returning to the low 70s by Thursday.

&&

.UPDATE...
Issued at 1039 AM CDT Mon May 1 2023

Made some adjustments to the cloud cover in the forecast as
western areas are in the clear and areas to the east are still
cloudy or mostly cloud. Full clearing will not occur til this
evening as the upper level system moves east. Rest of the day
areas to the east could become scattered as the edge moves east.
No need for an adjustment at this point, but may need to adjust
again early this afternoon.

Auten

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 258 AM CDT Mon May 1 2023

---------- Key Messages ------------

1. Another windy day, with west-northwest winds gusting 40-45 mph
during the day.

2. Showers are possible (30%), mainly along/northeast of a
Bloomington-Champaign line, but it would not be a surprise to have
occasional light sprinkles throughout the entire CWA today.

-------------------------------------

We had our fair share of April showers to end the month, but it'll
be a few days before there's decent weather for heading outside to
view the May flowers. An upper level Omega block continues to
dominate the weather across the CONUS. The upper low is easily
distinguishable in water vapor imagery early Monday morning,
situated over Michigan. Today will be quite similar to Sunday, but
the upper low shifts slightly to the northeast. That will
translate to slightly warmer temps and fewer showers, but also
slightly windier.

Primary forecast concerns for today is the breezy wind gusts.
Forecast soundings once again show a deep, well-mixed PBL that
will easily transport stronger gusts to the sfc. 40+ mph gusts are
looking likely, but 45+ mph gusts are more questionable. HREF-
based guidance is not enthusiastic about gusts exceeding 45 mph.
Global ensembles are split, with the more bullish ECMWF ens
showing a mean peak gust right at 45 mph. Ultimately, could have
gone either way on a wind advisory, as we'll be close to criteria
(gusts over 45 mph).

Regarding precip chances today, soundings keep some shallow
instability present above cloud base, but it will be shallower
than Sunday and the column as a whole will be trending drier. It
would not be a surprise to have sprinkles during the morning, but
the best chance for showers should be in the afternoon
along/northeast of a Bloomington/Champaign line. That increase in
shower activity will be aided by a vort lobe pivoting around the
upper low.

Temperatures remain below normal today, but about 5 degrees warmer
than Sunday, with highs in the mid 50s. Skies will be more cloudy
than not today, although there will be a gradient, with more
breaks in the cloud cover the further southwest you get from the
I-74 corridor. Into tonight, winds remain brisk, and skies partly
to mostly cloudy prevent temperatures from cooling too much, with
lows near 40F.

Erwin

.LONG TERM...  (Tuesday through Sunday)
Issued at 258 AM CDT Mon May 1 2023

---------- Key Messages ------------

1. A gradual warming trend is expected through Thursday, by which
point high temperatures will be back in the low 70s.

2. Frost remains a possibility across the northern half of the CWA
on Tuesday night, with the best chance being northwest of the IL
River.

3. Aside from isolated rain Tuesday afternoon, the next chance for
rain won't arrive until Thursday night into Friday.

-------------------------------------

Overall, no real change to the thinking regarding the highlights
of the long term forecast. The upper level pattern continues to
revolve around the evolution (and eventual erosion) of the Omega
block.

Tues will be quite similar to Mon, but with wind gusts decreasing
into the 30-35 mph range, and the upper low shifting even further
northeast, allowing temps to continue their gradual warming trend.
One challenge for Tuesday: a compact shortwave is forecast to
sweep through the area during the afternoon, and this will
introduce yet another chance of sprinkles or light showers.
Forecast soundings are split on the concept, with NAM soundings
showing a good signal for showers, while the GFS soundings are too
dry. Ultimately, think the presence of that shortwave warrants at
least a mention of sprinkles Tues afternoon until there is better
agreement on the low-level moisture profile.

The coldest night of the week is expected to be Tues night, as sfc
high pressure starts to nudge into the area from the west.
Diminishing cloud cover and weakening winds will result in
favorable radiational cooling, with lows falling into the
mid/upper 30s. Right now it still looks like winds stay around 10
mph overnight, especially in the eastern CWA, which should limit
frost potential. Think the best chance would be northwest of the
IL River, which will be closer to the sfc high and have the
lightest sfc winds.

Wed continues to look quiet nice as the sfc high pressure takes
control. Extrapolating 850mb temps looks like a useful first guess
for high temps on Wed, as both NAM and GFS soundings show the top
of the well-mixed PBL right at 850mb. 850mb temps around 2 degC
translate to the low 60s, and after factoring in a superadiabatic
layer at the sfc beneath abundant sunshine, mid 60s can be
expected.

The warming trend continues Thurs, with highs returning to the
70s, which is seasonable for early May, but will only be the
second time in almost two weeks that we've seen highs above 70F.
Have been monitored precip chances for Thurs, and looks like the
blended guidance is finally showing the anticipated slowing trend.
Precip during the day Thurs should stay southwest of the ILX CWA,
and forecast soundings support the notion that we stay dry, with
a considerable dry layer in the lowest 7000 feet. It does look
like we'll have a better chance of rain on Friday, especially
across the southern half of the CWA (40% chance) as the ejecting
shortwave tracks closer to the area. Increasing cloud cover, and
some rain, should keep temps a bit cooler Fri, in the upper 60s.
Sporadic rain chances will linger into the weekend, with the next
best chance of rain after Fri currently forecast to be Sun night
into Mon as a system passes to the northwest.

Erwin

&&

.AVIATION...  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 552 AM CDT Mon May 1 2023

The southern edge of the MVFR cloud deck sits very near the
northern terminals at the start of the period. KBMI/KCMI have the
best chance of seeing MVFR ceilings this morning, then all sites
should be VFR after about 16-17z. A few showers are possible in
the afternoon at KBMI/KCMI. Breezy northwest winds are expected
through the period, with gusts around 35 knots during the
afternoon.

Erwin

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&

WFO ILX
Hazardous weather outlook, May 1, 4:34 AM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
534 AM CDT Mon May 1 2023

ILZ027>029-036-037-040>042-047>052-021100-
Knox-Stark-Peoria-Fulton-Tazewell-Schuyler-Mason-Logan-Cass-Menard-
Scott-Morgan-Sangamon-Christian-
534 AM CDT Mon May 1 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Northwest winds will gust from 40 to 45 mph today. This will cause
difficult travel for high profile vehicles, especially on north south
oriented roads.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Northwest winds will not be quite as high on Tuesday, but will still
gust from 30 to 35 mph. Combined with relative humidity falling below
30 percent, there is an risk of any fires getting out of control on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ030-031-038-043>046-053>057-061>063-066>068-071>073-021100-
Marshall-Woodford-McLean-De Witt-Piatt-Champaign-Vermilion-Macon-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
534 AM CDT Mon May 1 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Today and tonight.

Northwest winds will gust from 35 to 45 mph today, with the greatest
speeds between I-55 and I-57. This will cause difficult travel for
high profile vehicles, especially on north south oriented roads.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Northwest winds will not be quite as high on Tuesday, but will still
gust from 30 to 35 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Sangamon

When
May 1, 9:45 AM CST to 6:00 PM CST
Where
Sangamon forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Strong northwesterly winds gusting as high as 54 mph created considerable blowing dust south of Springfield. Visibilities dropped to near zero at times, which caused a 72-vehicle accident on I-55 between mile markers 76 and 78. Eight people were killed and 37 were hospitalized in far northern Montgomery County in the National Weather Service Saint Louis County Warning Area (CWA). I-55 was closed in both directions for several hours due to the pileup.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104092.